Texas, 2017

Hail and Lightning Strike in Texas, May 21, 2017

May 21, 2017 · NWS FWD · 7 events in 3 counties and zones

Thunderstorms developed during the morning hours as a warm front lifted north across Central and North Texas. Hail was the primary severe weather associated with this convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms developed during the morning hours as a warm front lifted north across Central and North Texas. Hail was the primary severe weather associated with this convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 21, 2:52 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, May 21, 2:52 AM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
352 AM CDT Sun May 21 2017

.DISCUSSION...
Surface analysis early this morning places an ill-defined quasi-
stationary front more or less along the 70 degree isodrosotherm
which stretches from near a Del Rio to Austin to Nacogdoches. To
the north of this feature, dewpoints gradually fall into the 50s
across roughly the northwestern half of the CWA. Aloft, the
effective 850 mb front is quite a bit farther north--laid out
almost right along the I-20 corridor--and this is resulting in
MUCAPE values in excess of 1000 J/kg to its south. Modest
isentropic upglide above this feature along the 300-310 K theta
surfaces appear to be the primary culprit in the re-development of
isolated to widely scattered showers and storms overnight. The
combination of sufficient elevated instability and effective deep
layer shear values in the 30-40 kt range are supporting some
occasionally strong pulse/multicell storms.

As the 850 front continues to slowly push southward today, the
main thunderstorm chances should likewise gradually sink south of
the I-20/30 corridors this afternoon. Based on the rather modest
nature of the warm advection today, think the HRRRs forecasted
convective coverage is a bit overzealous, and have favored chance
PoPs across our southern counties. Given the aformentioned
kinematic profile, the more rambunctious (short-lived) updrafts
could be capable of some marginally severe hail, and perhaps some
gusty winds with the help of some diabatic warming today. High
temperatures today are tricky given the splotchy precipitation and
cloud coverage, but in general, temperatures will warm into the
upper 70s to near 80 degrees or so.

Later this afternoon and evening, an uptick in convection is
anticipated across the Big Bend of Texas as a shortwave--presently
shifting eastward across Sonora, Mexico--emerges into the Trans-
Pecos region. Based on this feature's track, it appears the bulk
of thunderstorm activity should occur across the Hill Country
tonight. There may be enough of a northward push, however, to
drive decent precipitation coverage potentially as far north as
the Metroplex late tonight, but for now, we'll confine the likely
PoPs to south and east of a Lampasas to Athens line. While
effective shear values will be on the upswing through this period,
increasingly moist-adiabatic thermodynamic profiles will support
only limited instability. As a result, the most we'd expect from
these overnight showers/storms would be some small hail.

As this shortwave exits the region Monday morning, we may actually
be left with a fairly dry day on Monday in the shortwave's
subsident wake. As a result, opted to trim PoPs slightly across
the region, but these may still be a bit overdone. The next
feature of interest will be a potential southeastward-advancing
convective complex that coarse and high-resolution guidance alike
is keying in on for the Monday evening and overnight period.
Synoptically, it appears this feature will have its origins across
the Texas/Oklahoma Panhandles in response to a sharp mid-level
perturbation swinging into the Great Plains Monday afternoon.
With bulk shear vectors oriented roughly parallel to the
initiating boundary (a cold front), it's not surprising that CAMs
quickly develop an upscale-growing MCS. Investigation of upstream
forecast soundings reveal the presence of at least some mid-level
dry air which may support cold pool development, lending at least
some credibility to the CAM-depicted surging convective complex.
With this in mind, we've bumped PoPs up across the southwestern
half of the CWA Monday night. The severe potential with this
system is in question at this point given both the limited time
for moisture to return across the Concho Valley/Big Country and
a very unimpressive wind field below 700 mb (15 kts or less). For
now, won't rule out the possibility of this system delivering a
strong/gusty wind threat to our western counties Monday evening
and into the early overnight hours.

We'll hang onto low-grade PoPs on Tuesday before a reinforcing
cold front drives through the region during the afternoon. This
will result in a dry stretch of weather from Wednesday and into
the upcoming weekend. Moisture will rapidly return to the region
Thursday night and into Friday, but along with this moisture will
come the advection of a stout EML plume off the Mexican high
terrain. This will effectively curtail any threat of
thunderstorms until Sunday as a cold front and dryline impinge
upon the region from the north and west.

Carlaw

&&

.AVIATION...
/ISSUED 1159 PM CDT Sat May 20 2017/
/06Z TAFs/

Concerns...Convection around KACT and near the Metroplex.

Showers and thunderstorms have been expanding the past 1-2 hours
as a shortwave moves through the region. Expect isolated to
scattered showers and storms to occur in Central Texas, including
around KACT, for much of the night. Will carry a mention of VCSH
for a few more hours and then transition to VCTS after 09Z. I
anticipate the rain activity in Central Texas will experience a
brief lull for some of the day on Sunday but timing that lull in
difficult. It should be in the late morning and afternoon hours,
and then another round of rain is expected overnight Sunday-
Monday.

For the DFW airports, showers and isolated storms are moving
northeast across the southern portions of the Metroplex, just
ahead of the 850 mb front. KGKY has the best chance for
precipitation at the airport, but will carry a mention of VCSH at
all the TAF sites for 1-2 hours. Most of the precipitation should
be south of the airports for the remainder of the night and
Sunday morning. Another round of rain is expected late Sunday
night.

North to northeast winds will prevail tonight and gradually become
east by Sunday afternoon.

JLDunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    81  63  79  62  79 /  20  30  30  40  20
Waco                77  63  78  61  81 /  40  50  50  50  30
Paris               80  58  75  59  75 /  10  20  20  30  30
Denton              81  58  78  60  77 /  10  20  30  40  20
McKinney            81  59  77  59  77 /  20  20  30  30  20
Dallas              81  64  78  63  79 /  20  30  30  40  20
Terrell             77  61  75  61  78 /  30  40  40  40  30
Corsicana           77  63  77  62  80 /  40  50  50  40  30
Temple              78  63  78  61  81 /  50  60  60  50  30
Mineral Wells       81  58  78  59  76 /  20  20  30  50  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

79/90
Hazardous weather outlook, May 21, 2:53 AM CST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
353 AM CDT Sun May 21 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-220900-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
353 AM CDT Sun May 21 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Scattered thunderstorms are possible today and tonight with the best
chances south of Interstate 20. A few storms may become strong to
marginally severe with hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorm chances will continue Monday through Tuesday with the
best storm chances Monday and Monday night. Some strong to
marginally severe storms will be possible with hail and gusty winds.

.SPOTTER INFORMATION STATEMENT...
Widespread spotter activation is not anticipated due to short
duration and marginal strength of the expected storms.

In the hours before

Special weather statement, May 21, 2:38 AM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
338 AM CDT SUN MAY 21 2017

TXZ162-210915-
Leon TX-
338 AM CDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEON COUNTY UNTIL 415 AM
CDT...

At 338 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Centerville, or 25 miles northwest of Madisonville,
moving northeast at 25 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Centerville.

LAT...LON 3119 9613 3128 9623 3160 9572 3158 9573
      3156 9571 3155 9575 3153 9576 3152 9574
      3149 9574 3147 9572 3147 9574 3146 9575
      3146 9571 3138 9569 3136 9566
TIME...MOT...LOC 0838Z 231DEG 23KT 3126 9614

79
Special weather statement, May 21, 3:25 AM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
425 AM CDT SUN MAY 21 2017

TXZ162-211000-
Leon TX-
425 AM CDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEON COUNTY UNTIL 500 AM
CDT...

At 424 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Centerville, or 12 miles north of Madisonville,
moving northeast at 15 mph, and another strong storm near Jewett,
also moving northeast at 15 mph.

Dime size hail will be possible with these storms.

Locations impacted include...
Buffalo, Centerville, Jewett and Leona.

LAT...LON 3130 9569 3127 9573 3123 9573 3121 9575
      3116 9574 3114 9576 3114 9578 3109 9577
      3109 9597 3127 9605 3126 9615 3134 9621
      3150 9605 3158 9587
TIME...MOT...LOC 0924Z 232DEG 15KT 3113 9593

Carlaw
Special weather statement, May 21, 4:03 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
503 AM CDT SUN MAY 21 2017

TXZ148-162-211045-
Anderson TX-Leon TX-
503 AM CDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEON AND SOUTH
CENTRAL ANDERSON COUNTIES UNTIL 545 AM CDT...

At 502 AM CDT, Doppler radar was tracking a strong thunderstorm near
Buffalo and another 5 miles west of Elkhart, moving northeast at 30
mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Elkhart and Oakwood, Palestine.

LAT...LON 3154 9565 3153 9565 3150 9574 3147 9572
      3146 9575 3146 9571 3138 9569 3136 9566
      3135 9568 3134 9566 3132 9566 3129 9568
      3140 9587 3137 9601 3144 9606 3157 9590
      3162 9579 3165 9579 3179 9556 3158 9541
TIME...MOT...LOC 1002Z 233DEG 25KT 3146 9595

Carlaw
Special weather statement, May 21, 4:40 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
540 AM CDT SUN MAY 21 2017

TXZ148-211130-
Anderson TX-
540 AM CDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANDERSON COUNTY
UNTIL 630 AM CDT...

At 539 AM CDT, Doppler radar was tracking a strong thunderstorm near
Grapeland, or 16 miles northwest of Crockett, and another strong
thunderstorm 5 miles east of Elkhart, both moving northeast at 25
mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Elkhart.

LAT...LON 3159 9528 3154 9565 3153 9566 3194 9544
      3193 9542 3185 9545 3182 9540 3176 9540
      3175 9536 3173 9537 3173 9533 3172 9534
      3171 9531 3167 9528 3163 9529 3162 9526
      3161 9526
TIME...MOT...LOC 1039Z 228DEG 23KT 3153 9556

Carlaw
Special weather statement, May 21, 4:51 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
551 AM CDT SUN MAY 21 2017

TXZ148-211130-
Anderson TX-
551 AM CDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ANDERSON COUNTY UNTIL 630
AM CDT...

At 551 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Palestine, moving northeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Palestine.

LAT...LON 3153 9565 3158 9573 3160 9571 3162 9571
      3165 9574 3164 9576 3161 9575 3160 9576
      3163 9580 3169 9578 3167 9581 3170 9583
      3169 9586 3204 9578 3188 9546
TIME...MOT...LOC 1051Z 224DEG 22KT 3168 9580

Carlaw
Special weather statement, May 21, 4:55 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
555 AM CDT SUN MAY 21 2017

TXZ157-211145-
Coryell TX-
555 AM CDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CORYELL COUNTY UNTIL
645 AM CDT...

At 555 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Evant, or 13 miles west of Gatesville, moving east at
30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Gatesville, Fort Gates and South Mountain.

LAT...LON 3143 9804 3153 9804 3168 9767 3158 9760
      3135 9760
TIME...MOT...LOC 1055Z 261DEG 26KT 3148 9795

Carlaw

The radar

The Ft Hood radar (KGRK), 99 km away, was scanning. The volume nearest the first event began at 11:19 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 lightning. Local standard time, as filed.

Hail, Coryell

When
May 21, 5:19 AM CST
Where
Coryell County, 2.72 mi SW of Levita
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.490, -97.910

Broadcast media reported quarter-sized hail approximately 10 miles west-northwest of the city of Gatesville, TX.

Lightning, Tarrant

When
May 21, 5:30 AM CST
Where
Tarrant County, 3.02 mi NW of Smithfield
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
32.895, -97.212

Lightning damaged a home at the 8000 block of Oak Knoll Blvd in the city of North Richland Hills, TC.

Hail, McLennan

When
May 21, 6:25 AM CST
Where
McLennan County, 0.91 mi NE of Ocee
Measured
1.25 in hail
Reported by
Social Media
Coordinates
31.580, -97.390

A social media report indicated half-dollar sized hail just north of the city of Crawford, TX.

Hail, McLennan

When
May 21, 6:45 AM CST
Where
McLennan County, 1.76 mi W of Erath
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
31.630, -97.300

Emergency management reported half-dollar sized hail near the city of China Spring, TX.

Hail, McLennan

When
May 21, 6:55 AM CST
Where
McLennan County, 1.04 mi NW of (Act)madison-Cooper
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.630, -97.244

A trained spotter reported quarter-sized hail near the intersection of FM 2490 and Hwy 1637; approximately 4 miles east-southeast of China Spring, TX.

Hail, McLennan

When
May 21, 7:30 AM CST
Where
McLennan County, 1.81 mi NE of Elm Mott
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.690, -97.080

Broadcast media reported quarter-sized hail off Highway 308 near the city of Elm Mott, TX.

Hail, McLennan

When
May 21, 7:31 AM CST
Where
McLennan County, Northcrest
Measured
1 in hail
Reported by
Social Media
Coordinates
31.630, -97.100

A social media report indicated quarter-sized hail near the city of Lacey-Lakeview, TX.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700594, 700601, 700595, 700596, 700597, 700598, 700599.